Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 210, NWS Omaha, NE

July 26, 2000Shelby County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jul 26, 2000, 5:06 PM CDT for Shelby County, Iowa. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 26, 2000, 5:06 PM CDT (22:06 UTC)
Expired
Jul 26, 2000, 5:45 PM CDT
In force
39 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Shelby County, IA

What was reported inside it

TimeReportWhereRemark
Jul 26, 5:43 PM CDTHail 1.75Atlantic, IA
Jul 26, 5:43 PM CDTHail 1.75Atlantic, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1188 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 262209
SVROMA
IAC165-262245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
506 PM CDT WED JUL 26 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN SOUTHWEST IOWA

* UNTIL 545 PM CDT

* AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF ELK HORN...OR ABOUT 50 MILES
  NORTHEAST OF OMAHA...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 530 PM CDT   
INCLUDE...HARLAN...ELK HORN...CORLEY

ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT IS LIKELY TO THE 
NORTHWEST OF THE CURRENT SEVERE THUNDERSTORM.

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

A TORNADO WATCH REMAINS IN EFFECT UNTIVL 800 PM CDT WEDNESDAY EVENING
FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4167 9510 4154 9527 4116 9476 4133 9456

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:40 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 26, 2:40 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 PM CDT WED JUL 26 2000

DISCUSSION WILL BE CUT SHORT.  SEVERE WEATHER POTENTIAL EXISTS WITH
MODERATE INSTABILITY AND DECENT SHEAR.  TORNADO WATCH 622 ISSUED FOR
PARTS OF THE FORECAST AREA.  FRONTAL BOUNDARY CONTINUES TO SAG SOUTH
ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA...WITH GOOD POOLING OF
MOISURE ALONG THE BOUNDARY.  SFC DEWPOINTS WERE 70 TO 75.  SEVERE
THREAT SHOULD SPREAD SEWD OUT OF THE AREA BY LATE EVENING.

NGM MOS DOES NOT LOOK TOO BAD THROUGH FRIDAY.  FRONT SHOULD STALL TO
OUR SOUTH...WITH PRETTY GOOD LIFT WITH SELY FLOW AT LOW LEVELS.  THE
500 MB RIDGE EXPANDS LATER TNGT AND THURSDAY...BUT A SHORTWAVE TROF
IS EXPECTED TO MOVE SEWD IN THE NW FLOW ALOFT.  THIS SHOULD GIVE US
A PRETTY GOOD CHANCE OF STORMS FROM LATE THURSDAY AFTERNOON INTO
FRIDAY MORNING.  STILL SOME CHANCE IN THE 3-5 DAY PERIOD WITH HIGHS
IN THE 80S AND LOWS IN THE 60S.

.OMA...NONE
MILLER

In the hours before

Special weather statement, Jul 26, 11:50 AM CDT, 5 hours 16 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
IAZ043-055-056-069-079-080-090-091-270100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1150 AM CDT WED JUL 26 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PARTS OF THE AREA THIS
AFTERNOON AND EVENING.  THERE IS A SLIGHT RISK OF SEVERE STORMS MAINLY
ALONG AND SOUTH OF A LINE FROM ALBION TO WISNER AND MAPLETON IOWA.

A WEAK COLD FRONT SHOULD CONTINUE TO MOVE SLOWLY SOUTH ACROSS EASTERN
NEBRASKA AND SOUTHWEST IOWA THROUGH THIS EVENING.  THE AIRMASS WILL BE
MODERATELY ALONG AND SOUTH OF THE FRONT.  THUNDERSTORMS MAY DEVELOP
OVER OR MOVE INTO THE AREA THIS AFTERNOON...THEN CONTINUE INTO THE
EVENING HOURS.

THE COMBINATION OF INSTABILITY AND SHEAR ARE FORECAST TO BE FAVORABLE
FOR THE DEVELOPMENT OF A FEW SUPERCELLS.  HAIL AND DAMAGING WINDS ARE
EXPECTED T>O BE THE MAIN THREATS.

OTHER THUNDERSTORMS MAY OCCUR OVERNIGHT...BUT THESE ARE NOT EXPECTED
TO BE SEVERE.

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:26 PM CDTTornado WarningOAXPottawattamie, Shelby34 min
Jul 26, 5:58 PM CDTTornado WarningOAXPottawattamie32 min
Jul 26, 6:28 PM CDTTornado WarningOAXPottawattamie47 min
Jul 26, 6:52 PM CDTSevere Thunderstorm WarningOAXMontgomery38 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.